MAUDE Adverse Event Report: ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ TORIC SINGLEPIECE IOL; LENS, INTRAOCULAR, TORIC OPTICS

ALCON RESEARCH, LLC - HUNTINGTON ACRYSOF IQ TORIC SINGLEPIECE IOL; LENS, INTRAOCULAR, TORIC OPTICS
Model Number SN6AT3
Medical Device Problem Code Device Damaged by Another Device (2915)
Health Effect - Clinical Codes Corneal Edema (1791); Eye Injury (1845); Intraocular Pressure Increased (1937); Prolapse (2475); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 11/18/2022
Type of Reportable Event Serious Injury
Event or Problem Description
A pharmacist reported that during implantation of an intraocular lens (iol) reported that during implantation of an intraocular lens (iol) this report of the implant had a mark on the optic, near the visual axis, like a big scratch of 2-3 mm, straight, as if the implant was broken.The surgeon did not notice this when loading the implant into the cartridge (not done under the operating microscope) and it is also very possible that the plunger of the device used to put the implant in has damaged the optic (malposition).Doubt on manufacturing defect.Explantation of the implant, long procedure on a fragile eye and a monophthalmic patient.After the explantation, we had to stop the procedure because the ocular tension increased and did not allow us to continue.Additional information was requested and received stating immediate consequences were the enlargement of the incision, an extended work and then an important corneal oedema the next day.The implant was explanted and cut in several pieces in the eye with the scissors and was thrown way.During the explantation, there were other complications such as increased intraocular pressure and a prolapse of the iris through all the incisions, and we were not able to put in the 2nd implant which was already open on the operating table.The patient remained aphakic and we are considering a later implantation of a monofocal lens for the minimum of manipulation because the patient is monophthalmic.The optics of the implant were broken.It could very well be the injector - the piston - that broke it, but i am not sure because i did not look at the implant under the operating microscope before loading it into its cartridge.
 
Additional Manufacturer Narrative
A portion of the lens with an attached haptic was returned inside a small specimen container.Blood and a clear liquid were observed on the lens.The optic was torn/split/cracked (possibly cut) with a large portion of the optic and the other haptic not returned for evaluation.The returned portion of optic has multiple deep scrape marks and scratches on the anterior and posterior sides of the lens.The optic edge was chipped with a portion of optic lens material missing (not returned).The returned sample matches the attached photos.Complaint and product history records were reviewed and documentation indicated the product met release criteria.The file indicated the use of a qualified cartridge and viscoelastic.The indicated handpiece was unspecified.It is unknown if a qualified product was used.The reported lens damage was observed.All lenses are 100% inspected for cosmetic attributes and the damage exhibited by the returned complaint sample would not have met company release criteria.Based on our observation, and the review of manufacturing records, it can be reasonably concluded that the damage is not manufacturing related.Due to the presence of surgical solution and the condition of the returned sample, the damage is most likely related to customer handling.Information was provided that it is "very possible that the plunger of the device used to put the implant in has damaged the optic (malposition)".Not enough information was provided to determine if a qualified handpiece was used.The ifu (instructions for use)instructs that an company qualified delivery system combination should be used.The use of an unqualified combination may cause damage to the lens and potential complications during the implantation process.Company recommends using the qualified company iol(intraocular lens) delivery system.The manufacturer internal reference number is: (b)(4).

Brand Name
ACRYSOF IQ TORIC SINGLEPIECE IOL
Common Device Name
LENS, INTRAOCULAR, TORIC OPTICS
Manufacturer (Section D)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer (Section G)
ALCON RESEARCH, LLC - HUNTINGTON
6065 kyle lane
huntington WV 25702
Manufacturer Contact
jonathan schlech
6201 south freeway
mail stop ab2-6
fort worth, TX 76134
8007579780
MDR Report Key15986453
Report Number1119421-2022-02672
Device Sequence Number5636458
Product Code MJP
UDI-Device Identifier00380652249911
UDI-Public00380652249911
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
P930014
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Pharmacist
Type of Report Initial
Report Date (Section B) 12/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/17/2026
Device Model NumberSN6AT3
Device Catalogue NumberSN6AT3.210
Device Lot Number15189885
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/12/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/23/2022
Initial Report FDA Received Date12/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured04/19/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
MONARCH III IOL CARTRIDGE D; MONARCH IOL INJECTOR, UNSPECIFIED; PROVISC
Outcome Attributed to Adverse Event Required Intervention;
Patient Age72 YR
Patient SexMale